Alert archive / Minnesota / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 49, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at May 28, 1998, 2:22 AM CDT for Olmsted County, Wabasha County, Minnesota. It was in force for 53 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 28, 1998, 2:22 AM CDT (07:22 UTC)
- Expired
- May 28, 1998, 3:15 AM CDT
- In force
- 53 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Olmsted County, MN, Wabasha County, MN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 3:08 AM CDT | Hail 0.75 | Elgin, MN | |
| May 28, 3:15 AM CDT | Hail 0.75 | Plainview, MN | |
| May 28, 3:20 AM CDT | Hail 0.75 | Plainview, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 28, 12:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 7.4 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 181 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1846 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 193 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KLSE 280722 RRA SVRLSE MNC039-109-157-280815- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 222 AM CDT THU MAY 28 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WABASHA COUNTY IN SOUTHEASTERN MINNESOTA DODGE COUNTY IN SOUTHEASTERN MINNESOTA OLMSTED COUNTY IN SOUTHEASTERN MINNESOTA * UNTIL 315 AM CDT * AT 220 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 20 MILES NORTH OF ROCHESTER AND 15 MILES WEST OF WABASHA...MOVING SOUTHEAST AT 30 TO 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WEST CONCORD AND ZUMBRO FALLS BY 240 AM ROCHESTER BY 250 AM THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! RIECK/THOMPSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:10 AM CDT, 12 minutes earlier.
Area forecast discussion, May 28, 2:10 AM CDT, 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 210 AM CDT THU MAY 28 1998 THUNDERSTORM CHANCES TODAY AND POSSIBILITY OF SEVERE ARE MAIN CONCERNS. LATEST SURFACE ANALYSIS HAS A LOW CENTER LOCATED OVER EASTERN NORTH DAKOTA COLD FRONT EXTENDING SOUTH OUT OF THE LOW INTO EASTERN NEBRASKA. 00Z ETA TAKES THIS FEATURE SLOWLY EAST TODAY AND HAS IT LOCATED FROM NORTHEAST WISCONSIN INTO CENTRAL IOWA THIS AFTERNOON. CURRENT KARX RADAR PICTURES SHOW THUNDERSTORMS MOVING ACROSS EASTERN MINNESOTA INTO WEST WISCONSIN. THESE STORMS LOOK TO HAVE BEEN AIDED BY INTERACTION WITH THE LOW LEVEL JET. THE ATMOPHERE SHOULD BE RATHER UNSTABLE AGAIN THIS AFTERNOON WITH CAPES IN THE 3000-4000 J/KG. MOISTURE ALSO WONT BE A PROBLEM WITH DEWPOINTS AT 850 MB OF 10 DEGREES C. BASCIALLY THE ENTIRE ARX CWFA WILL NEED A MENTION OF THUNDERSTOMS WITH AREAS MAINLY NORTH OF LA CROSSE BEING AFFECTED THIS MORNING...AND PLACES TO THE SOUTH OF LA CROSSE GETTING THE MOST ACTION THIS AFTERNOON. HIGH CAPE VALUES AND LIMITED SHEAR THIS AFTERNOON WOULD SUGGEST THAT THE MAIN THREAT WOULD BE LARGE HAIL. TEMPERATURES TODAY SHOULD BE ABLE TO RISE NICELY AGAIN WITH PLENTY OF SUNSHINE OUTSIDE OF THE MORNING THUNDERSTORMS. HAVE OPTED TO GO CLOSE TO NGM GUIDANCE VALUES AS A STARTING PLACE. THANKS TO GRB AND DMX FOR COORDINATION THIS MORNING. KING
In the hours before
Special weather statement, May 28, 1:54 AM CDT, 28 minutes before
MNZ079-086>088-094>096-WIZ032-280855- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 154 AM CDT THU MAY 28 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 6 AM FOR ALL OF SOUTHEAST MN AND BUFFALO COUNTY IN WESTERN WI... AT 150 AM CDT...RADAR INDICATED A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ABOUT 10 MILES NORTH OF ROCHESTER AND EXTENDING UP TO THE MINNEAPOLIS AREA. THE STORMS WERE MOVING TO THE EAST AT 30 TO 35 MPH. THESE STORMS WILL APPROACH LAKE CITY AND OAK CENTER IN WABASHA COUNTY BY 215 AM. THESE STORMS HAVE A HISTORY OF LARGE HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILIlTIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. RIECK
Special weather statement, May 28, 1:54 AM CDT, 28 minutes before
MNZ079-086>088-094>096-WIZ032-280855- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 154 AM CDT THU MAY 28 1998 ...SEVERE THUNDERSTORM WATCH UNTIL 6 AM FOR ALL OF SOUTHEAST MN AND BUFFALO COUNTY IN WESTERN WI... AT 150 AM CDT...RADAR INDICATED A CLUSTER OF STRONG TO SEVERE THUNDERSTORMS ABOUT 10 MILES NORTH OF ROCHESTER AND EXTENDING UP TO THE MINNEAPOLIS AREA. THE STORMS WERE MOVING TO THE EAST AT 30 TO 35 MPH. THESE STORMS WILL APPROACH LAKE CITY AND OAK CENTER IN WABASHA COUNTY BY 215 AM. THESE STORMS HAVE A HISTORY OF LARGE HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILIlTIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. RIECK
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 2:22 AM CDT | Severe Thunderstorm Warning | ARX | Dodge | 53 min |
| May 28, 3:15 AM CDT | Severe Thunderstorm Warning | ARX | Wabasha | 30 min |
| May 28, 3:33 AM CDT | Severe Thunderstorm Warning | ARX | Winona | 57 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.